Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 10, 2016Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 10, 2016, 6:04 PM CDT for Stearns County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 6:04 PM CDT (23:04 UTC)
Expired
Jul 10, 2016, 6:30 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS83 KMPX 102304
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT SUN JUL 10 2016

MNZ049-102330-
STEARNS-
604 PM CDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEARNS COUNTY...

AT 604 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BELGRADE...OR
22 MILES NORTH OF WILLMAR...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROOTEN...BELGRADE...ELROSA AND SPRING HILL. 

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 145 AND 160.
 
LAT...LON 4554 9473 4541 9501 4541 9506 4545 9513
      4546 9513 4563 9498
TIME...MOT...LOC 2304Z 225DEG 16KT 4545 9504 

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 4:29 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 4:29 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
429 PM CDT SUN JUL 10 2016

.SHORT TERM...(This evening through Monday)
Issued at 428 PM CDT Sun Jul 10 2016

Atmosphere has been stable today in the wake of the morning mcs,
although some cu have formed across our north and northeastern
sections, from Lake Mille Lacs to the Rice Lake and Ladysmith
areas. Short wave to the north is also brushing this area, but so
far there has been little development, except for a little to the
north of Ladysmith. Will leave the 15-20% pops in our northernmost
section since there is still plenty of heating the next few hours.

Main questions revolve around the development of storms in South
Dakota later today and then in Minnesota Monday afternoon.

The HRRR seemed to do the best job with the storms this morning
and the airmass in its wake. Storms now in central and
northeastern South Dakota are just east of the warmest mid level
temps. HRRR generally brings them into west central and central MN
late this evening, and this scenario makes a good bit of sense.
Therefore have the best pops across the northwest half of our
area. The SPC risk area makes sense for later tonight.

Warmest mid level temps move from southwestern South Dakota and
western Nebraska and this is what begins working into western
Minnesota midday Monday. But it is not very long before the upper
trough begins impinging on western Minnesota. Some of the short
term models suggest storms intensifying around 21z while some of
the CAMS hold off til 23Z or so. That's cutting hairs a bit too
fine and the bottom line is that storms should begin strengthening
rapidly late afternoon Monday, and maybe even 20z- 21z if the
upper trough is a little stronger. One factor that may well
mitigate the tornado potential is it appears that 0-1km shear is
not overly strong. But it will still be around 25 knots, and the
first few storms of the day will likely be discrete and there may
be some tornado risk the first couple of hours of severe storms.
Even if this is not the case, there are plenty of other factors
that suggest severe weather is a good bet.

.LONG TERM...(Monday night through Sunday)
Issued at 428 PM CDT Sun Jul 10 2016

The long term concerns are the severe weather threat from monday
night and lingering convective threat into mainly early Tuesday to
the east.

Timing of convective initiation problematic once again into Monday
evening with stout mid level cap over the area.  The surface front
works slowly east into central Minnesota through early evening. Most
CAMs indicate at least widely scattered convection firing along the
boundary as the upper trough/lower heights/cooling aloft drives
east. Also continued theta-e advection ahead of the front to help
drive the convection into central Minnesota. Will trend pops to
likely along the boundary and move it east after 06z or so. Should
linger over far eastern cwa into early Tuesday morning. Cooling
will take place into Wednesday with temperatures cooling back
through the 80s. Also...we could see some wraparound/cold air
aloft showers/thunder straddle the northern periphery of the cwa
into Wednesday afternoon so we will leave a small pop there.

The coolest period of the week appears to be Thursday and Friday
with surface high pressure working across the region. The models
differ some in overall timing of the next incoming trough.  The
ECMWF appears to be a bit more amplified with the preceding trough
and the GFS more progressive/zonal with the flow pattern over the
region. This allows for the possibility of a drier Thursday into
Friday on the ECMWF...with the GFS driving a short wave across the
area Friday into Saturday. We will leave the pops given by the
blended model for now and hope the models come into better agreement
in future runs.  Overall...it does look like temperatures will warm
back to above normal into the weekend as heights rise and a warm
front lifts north across the central/northern plains into Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 103 PM CDT Sun Jul 10 2016

Some MVFR ceilings were still present at midday in central and
east central mn into wisconsin, in wake of morning storms. These
will gradually erode and lift a thousand feet or two this
afternoon. There is still a bit of instability in east central mn
into northwest wisconsin, which is where there may be a few
showers with afternoon heating and weak short wave moving across
northeast MN.

The other main question will be the chance of storms tonight.
hrrr has done the best of the short term models, and it has
latched onto the development of storms later today in central SD,
reaching western MN this evening and eastern MN late tonight. this
fits the scenario from spc. Have added thunder to central and
southwest MN tafs.

KMSP...
scattered-broken clouds around 3500 will gradually lift this
afternoon with heating. have timed the chance of precip late
tonight for midnight, but this could vary by an hour or two. If
anything, it is more likely to be a little delayed as opposed to arriving
earlier.

Monday thunderstorm possibility at kmsp is more likely to be in
the evening than late afternoon, so have refrained from adding
tsra at the 30 hour mark. next forecast at 00z will likely need
to add tsra beginning 00z Tuesday July 13.

/OUTLOOK FOR KMSP/

Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts.
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Jul 10, 1:47 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 PM CDT SUN JUL 10 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
147 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP IN WEST CENTRAL AND SOUTHWEST
MINNESOTA THIS EVENING...THEN SPREAD INTO EASTERN MINNESOTA AND
WESTERN WISCONSIN LATE TONIGHT. SOME OF THE STORMS IN MINNESOTA
MAY BE BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME OF THE STORMS MAY LINGER IN WESTERN WISCONSIN MONDAY MORNING.
MORE SUBSTANTIAL STORMS ARE POSSIBLE MONDAY EVENING AND NIGHT...
WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR
POSSIBLE. A TORNADO OR TWO COULD ALSO OCCUR MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR MONDAY.

TDK

In the hours before

Local storm report, Jul 10, 12:18 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     2 E MILLERVILLE         46.07N 95.52W
07/10/2016                   DOUGLAS            MN   PUBLIC

            POWER POLES DOWN 1.5 MILES EAST OF TOWN.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 10, 12:19 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY RAIN       VILLARD                 45.71N 95.27W
07/10/2016  M2.10 INCH       POPE               MN   TRAINED SPOTTER

            .

0630 AM     HEAVY RAIN       SEDAN                   45.58N 95.25W
07/10/2016  M2.45 INCH       POPE               MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0354 AM     TSTM WND DMG     DAWSON                  44.93N 96.05W
07/10/2016                   LAC QUI PARLE      MN   LAW ENFORCEMENT

            LARGE TREES UPROOTED OR SNAPPED ABOVE GROUND
            LEVEL. TIME ESTIMATED FROM RADAR.

0110 AM     TSTM WND DMG     2 E MILLERVILLE         46.07N 95.52W
07/10/2016                   DOUGLAS            MN   PUBLIC

            POWER POLES DOWN 1.5 MILES EAST OF TOWN.

0106 AM     TSTM WND DMG     MILLERVILLE             46.07N 95.55W
07/10/2016                   DOUGLAS            MN   LAW ENFORCEMENT

            TREE LIMBS DOWN. PICNIC TABLE FLIPPED.

0105 AM     TSTM WND DMG     MILLERVILLE             46.07N 95.55W
07/10/2016                   DOUGLAS            MN   PUBLIC

            FIVE INCH DIAMETER TREE LIMB SEVERED. BIRD
            FEEDER TOPPLED.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 10, 4:42 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     4 W MILLERVILLE         46.07N 95.64W
07/10/2016                   DOUGLAS            MN   TRAINED SPOTTER

            LATE REPORT. SEVERAL BIG TREES SNAPPED OFF.

&&

CARLYON
Special weather statement, Jul 10, 6:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT SUN JUL 10 2016

MNZ049-102330-
STEARNS-
604 PM CDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEARNS COUNTY...

AT 604 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BELGRADE...OR
22 MILES NORTH OF WILLMAR...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROOTEN...BELGRADE...ELROSA AND SPRING HILL.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 145 AND 160.

LAT...LON 4554 9473 4541 9501 4541 9506 4545 9513
      4546 9513 4563 9498
TIME...MOT...LOC 2304Z 225DEG 16KT 4545 9504

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:43 AM CDTSpecial Weather StatementMPXDouglas, Stevens, Todd32 min
Jul 10, 1:00 AM CDTSevere Thunderstorm WarningMPXDouglas45 min
Jul 10, 1:33 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Stevens, Todd42 min
Jul 10, 2:11 AM CDTSpecial Weather StatementMPXPope, Stevens, Swift49 min
Jul 10, 2:52 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Lac qui Parle, Stearns, Swift68 min
Jul 10, 3:22 AM CDTHeat AdvisoryMPXLac qui Parle, Yellow Medicine8 hr
Jul 10, 3:58 AM CDTSpecial Weather StatementMPXBenton, McLeod, Meeker, Renville, Sherburne, Wright62 min
Jul 10, 5:34 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Goodhue, Martin, Rice, Steele and 1 more56 min
Jul 10, 6:34 PM CDTSpecial Weather StatementMPXStearns41 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.